ROBERT E. WALKER, M.D.; ROBERT I. PARKER, M.D.; JOSEPH A. KOVACS, M.D.; HENRY MASUR, M.D.; H. CLIFFORD LANE, M.D.; STEPHANIE CARLETON, M.S.; L. EDWARD KIRK, M.S.; HARVEY R. GRALNICK, M.D.; ANTHONY S. FAUCI, M.D.
We evaluated the development of anemia as part of a trial of zidovudine therapy in patients with the acquired immunodeficiency syndrome (AIDS) with Kaposi sarcoma. Patients were randomized to one of three treatment groups or a placebo group. Transfusion-requiring anemia (hemoglobin less than 100 g/L) developed in 6 of 15 patients on zidovudine therapy at a mean of 6 weeks after starting treatment. A fall in the reticulocyte count was the earliest peripheral blood indicator of toxicity. Mean corpuscular volume increased markedly in patients on zidovudine therapy not developing anemia yet remained stable or only slightly increased in those who became anemic. Bone marrow examination showed pure red cell aplasia in 2 patients, erythroid maturation arrest in 1, and erythroid hypoplasia in 3. Megaloblastic erythropoiesis was present in 2 of the 6 anemic patients. Erythropoietin levels measured at the time of first transfusion were increased. Thus, the anemia associated with zidovudine therapy is due to red cell hypoplasia or aplasia.
Learn more about subscription options.
Register Now for a free account.
WALKER RE, PARKER RI, KOVACS JA, MASUR H, LANE HC, CARLETON S, et al. Anemia and Erythropoiesis in Patients with the Acquired Immunodeficiency Syndrome (AIDS) and Kaposi Sarcoma Treated with Zidovudine. Ann Intern Med. 1988;108:372–376. doi: 10.7326/0003-4819-108-3-372
Download citation file:
Published: Ann Intern Med. 1988;108(3):372-376.
Hematology/Oncology, Infectious Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only